Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 31, NWS Jackson, KY

August 22, 2020Bath County, Menifee County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 22, 2020, 10:57 AM EDT for Bath County, Menifee County, Kentucky. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2020, 10:57 AM EDT (14:57 UTC)
Expired
Aug 22, 2020, 12:47 PM EDT
In force
110 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bath County, KY, Menifee County, KY

The radar

The Jackson,KY radar (KJKL), 52 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WGUS53 KJKL 221457
FFWJKL
KYC011-165-221800-
/O.NEW.KJKL.FF.W.0031.200822T1457Z-200822T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1057 AM EDT Sat Aug 22 2020

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Southeastern Bath County in east central Kentucky...
  Northeastern Menifee County in east central Kentucky...

* Until 200 PM EDT.

* At 1056 AM EDT, Doppler radar indicated nearly stationary 
  thunderstorms producing heavy rain across the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Frenchburg, Ratlitt, Sudith and Scranton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3806 8353 3805 8348 3805 8346 3803 8348
      3802 8348 3801 8346 3794 8356 3797 8363
      3801 8364 3805 8361 3806 8358

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

GEOGERIAN
2 follow-up statements
570 
WGUS73 KJKL 221523
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1123 AM EDT Sat Aug 22 2020

KYC011-165-221800-
/O.CON.KJKL.FF.W.0031.000000T0000Z-200822T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-Menifee KY-
1123 AM EDT Sat Aug 22 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR
SOUTHEASTERN BATH AND NORTHEASTERN MENIFEE COUNTIES...

At 1122 AM EDT, Doppler radar indicated thunderstorms had moved off 
to the north; however, excessive runoff from previous heavy rainfall 
will continue to cause flash flooding in low lying areas. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Frenchburg, Ratlitt, Sudith and Scranton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3806 8353 3805 8348 3805 8346 3803 8348
      3802 8348 3801 8346 3794 8356 3797 8363
      3801 8364 3805 8361 3806 8358

FLASH FLOOD...RADAR INDICATED

$$

GEOGERIAN
272 
WGUS73 KJKL 221647
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1247 PM EDT Sat Aug 22 2020

KYC011-165-221657-
/O.CAN.KJKL.FF.W.0031.000000T0000Z-200822T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-Menifee KY-
1247 PM EDT Sat Aug 22 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BATH AND NORTHEASTERN
MENIFEE COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3806 8353 3805 8348 3805 8346 3803 8348
      3802 8348 3801 8346 3794 8356 3797 8363
      3801 8364 3805 8361 3806 8358

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 7:15 AM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 22, 7:15 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
715 AM EDT Sat Aug 22 2020

.UPDATE...
Issued at 715 AM EDT SAT AUG 22 2020

With this update have fine tuned the PoP and QPF for the ongoing
convection as well as from the CAMs guidance in the near term.
Have also included the current obs and trends for the T/Td grids.
These updates have been sent to the NDFD and web servers. Will
freshen up the zones and SAFs, as well.

&&

.SHORT TERM...(Today through Sunday)
Issued at 455 AM EDT SAT AUG 22 2020

08z sfc analysis shows signs of a weak inverted trough over most
of Kentucky. This, combined with a height minima and ample energy
at mid levels, is supporting continued shower and thunderstorm
activity well past the time of best instability. The heaviest
rains have been over the western Cumberland Valley early this
morning with some localized high water issues possible. These
storms have been efficient rainers with the warm processes in
effect along with slow cell movement. The cloud tops are coolest
with these clusters, though most of eastern Kentucky has at least
some cloud cover. Similar to last night, this is likely keeping
the fog more limited so far this morning. Amid light and variable
winds, temperatures are fairly uniform in the mid and upper 60s
while dewpoints are similar.

The various computer models continue to be in good agreement aloft
with this slightly anomalous pattern through the short term.
They all depict a fairly deep mid-late summer trough over the Deep
South that will lift north and fill with time. This feature will
bring a period of relatively low heights to eastern Kentucky
today, before they start to climb tonight, as well as plenty of
mid level energy accompanying its core. Heights will then rebound
more effectively on Sunday, but the area will still be within
general troughing at mid levels with ample energy around. Given
the limited model spread through the period have favored the
blended NBM as a starting point with a heavy lean on the current
radar trends and CAMs models for many details today and tonight.

Sensible weather will feature another day with plenty of storms
around and not necessarily adhering to the diurnal cycle since
there are other support mechanisms for convection aside from
instability. In fact, should the clouds limit the build up of
unstable air for the area the morning may see more convection than
the afternoon hours - building off of outflow boundaries left
from the current ongoing convection. For now, have allowed for
best coverage to occur in mid to late afternoon across the area
today. The threat for heavy to excessive rains will remain into
the early evening at least due to the weak steering currents for
the storms and high PW air mass in place. Similar to this night,
we will have a threat for convection into the night through Sunday
morning, but a regime of rising heights should keep it in check.
However, would anticipate more holes in the clouds to allow for
better coverage of radiation fog into dawn Sunday. The weekend
will close with those heights rising further and likely keeping
the convection in the scattered category - while allowing for
slightly higher temperatures and better instability.

Made some minor spot adjustments to temperatures from the NBM
through the period with a touch of cooling in the valleys tonight.
As for PoPs, tended to go higher through the days per the CAMs
guidance and not so specific with the areal coverage of the
highest PoPs tonight.

.LONG TERM...(Sunday night through Friday)
Issued at 336 AM EDT SAT AUG 22 2020

An upper level trough access will depart northward, as heights
rise across the Ohio Valley. At the surface an area of high
pressure will continue to settle across the Appalachians. These
rising heights and high pressure will influence the weather
through midweek. By the end of the week we could see a change in
the pattern, but this will be mostly influenced by the evolution
of two tropical systems expected to impact some of the Gulf of
Mexico states. However, it looks reasonable for these two
tropical systems to bring ample tropical moisture back into the
Ohio Valley and more active weather by the end of the week. The
models are in reasonable agreement through midweek before
divergence increases toward the end of the week. Overall will
stick close to the NBM, with some minor changes at times.

The sensible weather will feature lesser chances of showers and
storms by Monday. This will be the story through Wednesday, with
most of the mainly afternoon and early evening storms confined to
the far southeast. This will set the stage for increasing
temperatures with highs increasing into the upper 80s to lower 90s
by Tuesday. Then by the end of the week the weather could become
more active, as ample tropical moisture returns and interacts with
the northern stream. The guidance does struggle with the evolution
of two tropical systems, but this returning deep tropical moisture
could lead to periods of heavy rainfall by the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 650 AM EDT SAT AUG 22 2020

Scattered convection continues to diminish this morning across
eastern Kentucky. Look for the ongoing patchy fog and low stratus
clouds to lift into some cumulus in the MVFR and VFR range
generally through 16z. Thereafter, VFR will prevail areawide,
although isolated to scattered convection will affect eastern
Kentucky through the evening0. This convection will also lead to
brief periods MVFR or IFR in locations that are impacted. Winds
will average 5 kts or less away from any thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GREIF
LONG TERM...DJ
AVIATION...GREIF
Hazardous weather outlook, Aug 22, 3:55 AM EDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
355 AM EDT Sat Aug 22 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
355 AM EDT Sat Aug 22 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms with locally heavy rainfall
can be expected today. A few stray thunderstorms will also be
possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible on Sunday.

Thunderstorm chances will be more limited to near the Tennessee
and Virginia borders Monday through Wednesday, mainly in the
afternoon and evening hours.

Thunderstorms will be possible across all of eastern Kentucky on
Thursday and Friday mainly in the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/DJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:38 AM EDTAreal Flood AdvisoryJKLMcCreary, Pulaski, Wayne3 hr
Aug 22, 3:40 AM EDTAreal Flood AdvisoryJKLJackson, Laurel, Rockcastle3 hr
Aug 22, 10:41 AM EDTAreal Flood AdvisoryJKLBath, Menifee2 hr
Aug 22, 11:38 AM EDTAreal Flood AdvisoryJKLFleming, Rowan2 hr
Aug 22, 6:07 PM EDTSpecial Weather StatementJKLPike38 min
Aug 22, 6:22 PM EDTSpecial Weather StatementJKLPowell23 min
Aug 22, 6:27 PM EDTSpecial Weather StatementJKLJohnson, Morgan33 min
Aug 22, 6:59 PM EDTSpecial Weather StatementJKLWayne46 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.